Iowa, 2009Damaging Winds in Iowa, July 12, 2009
July 12, 2009 · NWS OAX · 2 events in 2 counties and zones
An upper level disturbance combined with the return flow of warmer and more unstable air and fueled a thunderstorm complex that dropped down the Missouri River Vally during the mid to late morning hours of July 12th. The storms produced mainly strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance combined with the return flow of warmer and more unstable air and fueled a thunderstorm complex that dropped down the Missouri River Vally during the mid to late morning hours of July 12th. The storms produced mainly strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 12, 1:55 AM CST, 7 hours 35 minutes earlier.
Area forecast discussion, Jul 12, 1:55 AM CST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 AM CDT SUN JUL 12 2009
.DISCUSSION...
MODELS IN GENERAL NOT DOING VERY WELL WITH SUBTLE FEATURES...AND
ALSO NOT IN AGREEMENT WITH ONE ANOTHER. THE NAM DOES NOT PICK UP ON
THE SOUTHERN MCS THAT HAS MOVED OUT OF NORTHWEST KANSAS...AND HAS
THE NORTHERN MCS TOO FAR NORTH INTO SOUTH DAKOTA. MEANWHILE...THE
GFS SEEMS TO PERHAPS A SLIGHTLY BETTER HANDLE ON INITIAL
CONVECTION AND DOES MOVES THE SOUTHERN MCS EASTWARD ALONG THE
KS/NE BORDER THIS MORNING...AND DOESNT REALLY ALLOW THE NORTHERN
MCS TO PROPAGATE EASTWARD AT ALL AS IT RUNS INTO LESS FAVORABLE
INSTABILITY. THUS...WILL HAVE SOME MORNING CHANCES IN THE FORECAST
FOR THE REMNANTS OF EITHER MCS TO AFFECT THE CWFA...BUT MOSTLY
FOR SOUTHWESTERN CWFA...ALTHOUGH THE REMAINS OF THE MCS ACROSS
CENTRAL NEBRASKA COULD ALSO AFFECT US THIS MORNING.
FOR THIS AFTERNOON...LOOKING AT WATER VAPOR IMAGERY...IT APPEARS
THERE MAY BE ANOTHER IMPULSE MOVING OUT OF THE 4 CORNERS REGION...AND
ALSO A WAVE MOVING INTO THE NORTHERN PLAINS WHICH IS HELPING TO
TRIGGER CONVECTION IN THE BLACK HILLS EARLY THIS MORNING. THE
COMBINATION OF THESE TWO WAVES SHOULD TRIGGER ADDITIONAL ACTIVITY
THIS AFTERNOON...BUT UNCERTAIN OF THE AMOUNT OF INSTABILITY THAT
WE CAN ATTAIN GIVEN THE CONVECTIVE DEBRIS CLOUDINESS MOVING OVER
THE CWFA EARLY THIS MORNING. NEVERTHELESS...WILL HAVE 30/40 POPS
FOR THIS AFTERNOON...AND WILL LINGER A CHANCE INTO THE EVENING
WITH GREATEST POPS BOTH NORTH AND SOUTH... ALTHOUGH HAVE KEPT THE
FORECAST DRY AFTER MIDNIGHT TONIGHT AS ACTIVITY CONTINUES TO PUSH
INTO THE LOWER MISSOURI RIVER VALLEY. REGARDING SEVERE POTENTIAL...IT
WILL BE HIGHLY DEPENDENT ON HOW MUCH CLEARING WE CAN ACHIEVE THIS
AFTERNOON...BUT HAVE MY DOUBTS...ALTHOUGH A SLIGHT RISK STILL
SEEMS REASONABLE.
KEPT MONDAY DRY FOR NOW...BUT DID BRING IN THE NEXT CHANCE FOR
STORMS MONDAY NIGHT AND TUESDAY AS A COLD FRONT BEGINS TO PUSH INTO
THE REGION. MONDAY NIGHT WOULD BE PREFRONTAL ACTIVITY WITH A POSSIBLE
MCS ROLLING IN FROM THE NORTHWEST...THEN HAVE A CONTINUED THREAT
ALONG/AHEAD OF THE FRONT THAT PUSHES THROUGH DURING THE DAY TUESDAY.
BEYOND THEN...NORTHWEST FLOW PREVAILS. WEDNESDAY LOOKS DRY FOR
SURE...AND POSSIBLY EVEN INTO THURSDAY...ALTHOUGH THE 00Z GFS IS
INDICATING THE NEXT WAVE COULD BE ROLLING THROUGH THE AREA ABOUT 12
HOURS EARLIER THAN PREVIOUSLY THOUGHT. GIVEN LOW CONFIDENCE THAT FAR
OUT...DECIDED TO NOT MAKE ANY CHANGES AND WILL LET THE DAY SHIFT
TAKE A BETTER LOOK.
REGARDING TEMPERATURE TRENDS...DID NOT STRAY TOO FAR FROM GUIDANCE
EARLY...ALTHOUGH MOS DIFFERENCES INCREASE QUITE A BIT BY TUESDAY
WHEN THE COLD FRONT MOVES IN...THUS TRIED TO BLEND A LITTLE MORE
THEN TO ACCOUNT FOR TIMING DIFFERENCES AMONGST THE MODELS.
&&
.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK FORECAST VALID THROUGH 13/06Z.
SOMEWHAT DIFFICULT AVIATION FORECAST THIS MORNING WITH REMAINS OF
CONVECTION MOVING THROUGH THE REGION...AS WELL AS NEW CLOUD
DEVELOPMENT AND POSSIBLY THUNDERSTORM DEVELOPMENT IN THIS WEATHER
PATTERN. GIVEN THE RECENT GROWTH TRENDS OF THE CONVECTIVE CLUSTER
IN SOUTH CENTRAL NEBRASKA...WILL PLAN ON THOSE SHOWERS AND STORMS
AND ASSOCIATED IFR CIGS REACHING KLNK AROUND SUNRISE. KOMA AND KOFK
WILL HAVE LOWER CHANCES OF THUNDERSTORM ACTIVITY...BUT CERTAINLY
HIGH ENOUGH TO MENTION IN THE TAFS. ALSO EXPECT CIGS OF 020-040 TO
DEVELOP IN KOMA AND KOFK BY SUNRISE.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
DEWALD/NIETFELD
Hazardous weather outlook, Jul 12, 4:15 AM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
515 AM CDT SUN JUL 12 2009
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-130015-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
515 AM CDT SUN JUL 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL MOVE THROUGH PORTIONS OF SOUTHEAST
NEBRASKA EARLY THIS MORNING...MAINLY SOUTH OF INTERSTATE 80 AND
ESPECIALLY NEAR THE KANSAS BORDER. THESE STORMS COULD CONTAIN
GUSTY WINDS UP TO 30 OR 40 MPH AND POSSIBLY SOME SMALL HAIL.
OTHERWISE...ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATER THIS
AFTERNOON AND EVENING AS ANOTHER WEATHER IMPULSE MOVES INTO THE
AREA. IF THE CLOUDS THIS MORNING CAN BREAK UP ENOUGH TO ALLOW
ENOUGH INSTABILITY TO DEVELOP...A FEW SEVERE STORMS MAY BE POSSIBLE
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. THUNDERSTORM
CHANCES SHOULD PUSH SOUTH AND EAST OUT OF THE AREA BY MIDNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MORE THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH TUESDAY
NIGHT AS A COLD FRONT BEGINS TO MOVE THROUGH THE AREA. SOME SEVERE
STORMS MAY BE POSSIBLE WITH THIS ACTIVITY ALSO.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED IN SOME AREAS THIS AFTERNOON
AND EVENING ACROSS THE OUTLOOK AREA.
DEWALD
Thunderstorm Wind, Shelby
- When
- July 12, 9:30 AM CST to 9:45 AM CST
- Where
- Shelby County, 3.61 mi W of Harlan to Harlan
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.650, -95.400
Thunderstorm winds estimated at 60 mph downed a few trees and power lines from west of Harlan into town.
Thunderstorm Wind, Harrison
- When
- July 12, 10:45 AM CST
- Where
- Harrison County, 0.52 mi E of Modale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.620, -96.010
Thunderstorm winds estimated at close to 60 mph downed a large tree branch in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, July 12, 2009$3.1 million · 1.75 in hail · 36 events
- Flash Flooding and Damaging Winds in Georgia, July 12 to 13, 20091 injured · $1.2 million · 50 kt wind · 9 events
- Damaging Winds and Lightning Strikes in Tennessee, July 12, 2009$470,000 · 60 kt wind · 19 events
- Damaging Wind and Lightning Strike in Arkansas, July 12 to 13, 2009$1.0 million · 50 kt wind · 3 events
- Damaging Winds in Kansas, July 12, 2009$155,000 · 70 kt wind · 7 events
- Hail and Damaging Winds in Virginia, July 12, 2009$60,000 · 1 in hail · 10 events
- Flash Flooding and Damaging Winds in Alabama, July 12 to 13, 2009$42,000 · 56 kt wind · 11 events
- Flash Flood and Hail in Alabama, July 12 to 16, 2009$41,000 · 50 kt wind · 9 events
- Hail and Damaging Wind in Colorado, July 12, 2009$20,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in North Carolina, July 12 to 13, 2009$15,000 · 50 kt wind · 12 events
- Flash Flood in West Virginia, July 12, 2009$25,000 · 1 event
- Damaging Wind and Heavy Rain in Kentucky, July 12, 2009$20,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171140, 171142.